269
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Toxic Bradycardias in the Critically Ill Poisoned Patient

      review-article

      *

      Emergency Medicine International

      Hindawi Publishing Corporation

      Read this article at

          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Cardiovascular drugs are a common cause of poisoning, and toxic bradycardias can be refractory to standard ACLS protocols. It is important to consider appropriate antidotes and adjunctive therapies in the care of the poisoned patient in order to maximize outcomes. While rigorous studies are lacking in regards to treatment of toxic bradycardias, there are small studies and case reports to help guide clinicians' choices in caring for the poisoned patient. Antidotes, pressor support, and extracorporeal therapy are some of the treatment options for the care of these patients. It is important to make informed therapeutic decisions with an understanding of the available evidence, and consultation with a toxicologist and/or regional Poison Control Center should be considered early in the course of treatment.

          Related collections

          Most cited references 82

          • Record: found
          • Abstract: not found
          • Article: not found

          Part 8: Advanced life support: 2010 International Consensus on Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science With Treatment Recommendations.

            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Position paper: gastric lavage.

             K W Kulig,  J Vale,   (2003)
            Gastric lavage should not be employed routinely, if ever, in the management of poisoned patients. In experimental studies, the amount of marker removed by gastric lavage was highly variable and diminished with time. The results of clinical outcome studies in overdose patients are weighed heavily on the side of showing a lack of beneficial effect. Serious risks of the procedure include hypoxia, dysrhythmias, laryngospasm, perforation of the GI tract or pharynx, fluid and electrolyte abnormalities, and aspiration pneumonitis. Contraindications include loss of protective airway reflexes (unless the patient is first intubated tracheally), ingestion of a strong acid or alkali, ingestion of a hydrocarbon with a high aspiration potential, or risk of GI hemorrhage due to an underlying medical or surgical condition. A review of the 1997 Gastric Lavage Position Statement revealed no new evidence that would require a revision of the conclusions of the Statement.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study.

              To examine the clinical safety of hyperinsulinaemia/euglycaemia therapy (HIET) in calcium channel blocker (CCB) poisoning. A prospective observational study examining biochemical and clinical outcomes of a HIET protocol administered under local poisons centre guidance. Critical care settings. Seven patients with significant CCB toxicity [systolic blood pressure (BP) 10 mmHg) during the first hour of HIET. Systolic BP did not increase significantly in four patients who did not receive insulin loading. Single episodes of non-clinically significant biochemical hypoglycaemia and hypokalaemia were recorded in one and two patients respectively. Hypoglycaemia was not recorded in any patient administered HIET during the 24[Symbol: see text]h following CCB ingestion. HIET used to treat CCB-induced cardiovascular toxicity is a safe intervention when administered in a critical care setting. Maximal HIET efficacy may be obtained when HIET is administered in conjunction with conventional therapy relatively early in the course of severe CCB poisoning when insulin resistance is high.
                Bookmark

                Author and article information

                Journal
                Emerg Med Int
                Emerg Med Int
                EMI
                Emergency Medicine International
                Hindawi Publishing Corporation
                2090-2840
                2090-2859
                2012
                1 April 2012
                : 2012
                Affiliations
                Department of Emergency Medicine, Carl R. Darnall Army Medical Center, Fort Hood, TX 76544-4752, USA
                Author notes
                *Melissa L. Givens: mgivens0407@ 123456msn.com

                Academic Editor: Robert M. Rodriguez

                Article
                10.1155/2012/852051
                3321542
                22545217
                Copyright © 2012 Melissa L. Givens.

                This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Review Article

                Emergency medicine & Trauma

                Comments

                Comment on this article